Iowa, 2014Hail and Damaging Winds in Iowa, July 12, 2014
July 12, 2014 · NWS DVN · 5 events in 3 counties and zones
A disturbance moving across the region caused a warm front to lift northward across eastern Iowa during the late afternoon and evening. This led to the development of severe thunderstorms across eastern Iowa north of Interstate 80.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A disturbance moving across the region caused a warm front to lift northward across eastern Iowa during the late afternoon and evening. This led to the development of severe thunderstorms across eastern Iowa north of Interstate 80. These thunderstorms produced strong wind gusts over 60 mph and torrential rains with 1 to 4 inches of rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 12, 2:35 PM CST, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 12, 2:35 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
335 PM CDT SAT JUL 12 2014
.SYNOPSIS...
ISSUED AT 335 PM CDT SAT JUL 12 2014
SURFACE COLD FRONT LINKED TO DEEPENING UPPER LOW OVER CENTRAL CANADA
EXTENDED FROM WESTERN MN SOUTHWEST THROUGH N CENTRAL A TO SE NEB. A
PASSING MID LEVEL SHORTWAVE EMBEDDED IN THE CYCLONIC FLOW AROUND THE
UPPER LOW OVER CANADA WAS TRIGGERING WIDESPREAD SHOWERS AND A FEW
THUNDERSTORMS ACROSS WI...MN AND NORTHERN IA. FURTHER SOUTH...A
MESOSCALE BOUNDARY...ENHANCED BY OVERNIGHT RAINFALL AND DIFFERENTIAL
HEATING DUE TO LINGERING CLOUD COVER TODAY...WAS ROUGHLY SOUTH OF THE
I-80 CORRIDOR. TEMPERATURES WERE IN THE MID AND UPPER 80S WITH
DEWPOINTS WELL INTO THE MID 70S SOUTH OF THIS BOUNDARY...WITH
SLIGHTLY COOLER AND MARGINALLY LESS HUMID AIR TO THE NORTH. DESPITE
SURFACE CAPES AND MUCAPES SOARING WELL INTO THE RANGE OF 3500 TO
4000 J/KG SOUTH OF THIS AXIS...CONVECTION HAS YET TO FIRE OVER THE
FORECAST AREA. THIS MAY BE DUE TO A CAP OF WARM AIR AROUND 850 MB ON
THE 18Z SOUNDING...AND LACK OF A SIGNIFICANT MID LEVEL TRIGGER
AFFECTING THE AREA SO FAR.
&&
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 335 PM CDT SAT JUL 12 2014
CHALLENGES CENTER ON THUNDERSTORM POTENTIAL TONIGHT AND THREAT OF
BOTH SEVERE WEATHER AND HEAVY RAINFALL. THE AFOREMENTIONED CAP OF
WARM AIR IS PROGGED TO WEAKEN THIS EVENING AS THE TAIL END OF THE
IMPULSE OVER MN AND WI...CURRENTLY REACHING BACK INTO NW IA ADVANCES
SOUTHEAST TOWARD 00Z. THIS SHOULD BE ENOUGH TO TRIGGER THUNDERSTORMS
ALONG AND AHEAD OF THE ADVANCING COLD FRONT AND ALSO ALONG THE
CURRENT MESOSCALE BOUNDARIES IN EASTERN IA INTO NW IL. ENHANCED LOW
LEVEL HELICITY ALONG THESE BOUNDARIES...COMBINED WITH THE EXISTING
HIGH CAPE AND INCREASING DEEP LAYER SHEAR...MAY LEAD TO SUPERCELLS
AT THE ONSET...WHICH WILL HAVE A THREAT OF DAMAGING WIND AND
ISOLATED TORNADOES. THIS IS ROUGHLY DEPICTED BY HIGH RES CONVECTIVE
MODELS...WHICH DEMONSTRATE A TRANSITION FROM ISOLATED SUPERCELLS
AROUND 6 TO 7 PM...INTO A MORE LINEAR MODE THIS EVENING WITH STORMS
ALONG THE ADVANCING COLD FRONT...WHICH WOULD EXIT TO THE SOUTHEAST
BY 1 AM.
PW VALUES OF AROUND 150 PERCENT OF NORMAL WILL LEAD TO A THREAT OF
LOCALLY HEAVY RAINFALL WITH ANY STORMS. WITH THE LARGELY PROGRESSIVE
NATURE OF STORMS THIS EVENING...IMPACTS FROM HEAVY RAINFALL RATES
WILL BE MAINLY CONFINED AREAS THAT SAW HEAVY RAINFALL EARLIER THIS
MORNING. BASED ON SPOTTER REPORTS AND RADAR ESTIMATES...WIDESPREAD 1
TO 2 INCHES AND LOCALLY 2.5 INCHES OF RAIN FELL IN THE IOWA CITY AND
CEDAR RAPIDS CORRIDOR...OR ACROSS SOUTHERN BENTON...NORTHERN
IOWA...SOUTHERN LINN...MUCH OF JOHNSON...INTO WESTERN CEDAR
COUNTIES. THESE AREAS WILL BE WATCHED CLOSELY FOR A THREAT OF FLASH
FLOODING...BUT BASED ON ANTICIPATED STORM MODE AND THE PROGRESSIVE
NATURE OF THE SYSTEM...THE CONFIDENCE OF THIS THREAT IS NOT HIGH
ENOUGH TO WARRANT A FLASH FLOOD WATCH AT THIS TIME.
OVERNIGHT INTO SUNDAY...THE COLD FRONT SINKS SOUTH TO SOUTHERN IL
AND CENTRAL MO BY MIDDAY WITH A SECONDARY REINFORCING COLD FRONT
INDICATED REACHING INTO EASTERN IA AND NORTHERN IL BY BY AFTERNOON.
THIS MAY TRIGGER AT LEAST ISOLATED SHOWERS AND THUNDERSTORMS. WITH
THE REAL PUSH OF COOLER AND DRIER AIR NOT ARRIVING UNTIL AFTER THIS
BOUNDARY...WILL HAVE ANOTHER DAY WITH HIGHS IN THE LOWER TO MID
80S...BUT LESS OPPRESSIVE DEWPOINTS IN THE 60S.
.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 335 PM CDT SAT JUL 12 2014
FORECAST FOCUS ON DEEP VORTEX BRINGING UNSEASONABLY COOL AIR EARLY
THIS WEEK THEN SLOWLY MODERATING TEMPERATURES. MUCH OF THE WEEK ALSO
LOOKS DRY AS LARGE HIGH PRESSURE DOMINATES. RECORD LOWS ARE POSSIBLE
EARLY TUESDAY.
MONDAY...DEEP VORTEX ORIGINATING OUT OF THE ARCTIC WILL PLUNGE DUE
SOUTH INTO THE GREAT LAKES REGION. A STRONG COLD FRONT WILL SWEEP
ACROSS THE CWA BRINGING WITH IT A CHANCE OF SHOWERS AND
THUNDERSTORMS. AT THIS POINT IN THE GAME THE HEAVIEST QPF APPEARS TO
REMAIN SOUTH OF THE DVN CWA. BEHIND THE FRONT NORTHWEST WINDS WILL
GUST TO 25 MPH USHERING UNSEASONABLY COOL AIR INTO THE CWA. HIGH
TEMPERATURES WILL RANGE FROM AROUND 70 NW TO THE UPPER 70S SE.
MONDAY NIGHT AND TUESDAY...THIS WILL BE WHEN THE COOL AIRMASS WILL
BE FELT THE MOST WITH THE UPPER LOW OVER THE GREAT LAKES. RECORD
LOWS ARE IN JEOPARDY EARLY TUESDAY. 850 MB TEMPERATURES DROP TO +5
TO +6C AND WITH THE COLD POCKET ALOFT AND STEEP LAPSE RATES THERE
WILL BE A CHANCE OF INSTABILITY SHOWERS...ESPECIALLY TUESDAY
AFTERNOON IN OUR NORTHEAST CWA. MINIMUM TEMPERATURES MONDAY NIGHT
SHOULD PLUMMET INTO THE UPPER 40S TO LOWER 50S. HIGHS ON TUESDAY
WILL ONLY BE IN THE UPPER 60S TO LOWER 70S. THESE READINGS ARE
TYPICALLY WHAT YOU WOULD SEE IN EARLY OCTOBER. WHAT IS TRULY
REMARKABLE IS THE FACT THAT THIS MAJOR COOL DOWN IS OCCURRING DURING
WHAT IS NORMALLY THE HOTTEST TIME OF THE YEAR!
WEDNESDAY THROUGH THURSDAY...DEEP TROUGH WILL GRADUALLY SHIFT TO THE
EAST BUT SPRAWLING HIGH PRESSURE WILL BRING DELIGHTFUL MID JULY
WEATHER TO THE MIDWEST. CLEAR NIGHTS AND SUNNY DAYS WILL ALLOW FOR
AFTERNOON HIGHS IN THE 70S WITH LOWS IN THE 50S.
FRIDAY INTO NEXT WEEKEND...UPPER FLOW BECOMES MORE ZONAL WITH
INCREASING TEMPERATURES AND HUMIDITY. HIGHS WILL PUSH TO AROUND 80
ON FRIDAY AND IN THE LOWER 80S ON SATURDAY...BUT THIS IS STILL A BIT
BELOW NORMAL. THE NEXT CHANCE OF THUNDERSTORMS APPEAR TO ARRIVE
MAINLY LATE IN THE WEEKEND.
HAASE
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1249 PM CDT SAT JUL 12 2014
LINGERING MOISTURE FROM OVERNIGHT STORMS HAS LEAD TO MVFR CIGS AND
VISIBILITIES AT TIMES AT DBQ AND CID. THESE CONDITIONS ARE LIKELY
TO IMPROVE TO VFR BY MID AFTERNOON. FOCUS WILL THEN TURN TO LATE
AFTERNOON AND EVENING THUNDERSTORMS GENERATED BY AN APPROACHING
COOL FRONT. CONFIDENCE IS HIGH ENOUGH THAT TEMPO GROUPS ARE USED
TO COVER THIS POTENTIAL...BUT THE CURRENT 4 HOUR WINDOWS WILL
LIKELY BE LATER REFINED ONCE CONVECTIVE TIMING AND TRENDS CAN BE
PINNED DOWN. ALTHOUGH NOT IN THE FORECASTS...THERE IS A POTENTIAL
THAT SOME STORMS COULD PRODUCE DAMAGING WINDS THIS AFTERNOON.
OVERNIGHT INTO SUNDAY MORNING...LOW CLOUDS BEHIND THE PASSING
FRONT WILL LIKELY PROVIDE MVFR CONDITIONS...WHICH SHOULD IMPROVE
TO VFR BY MID MORNING WITH LIGHT WINDS BECOMING PREDOMINANTLY FROM
THE NORTHWEST.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...SHEETS
SHORT TERM...SHEETS
LONG TERM...HAASE
AVIATION...SHEETS
Hazardous weather outlook, Jul 12, 3:02 AM CST, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
402 AM CDT SAT JUL 12 2014
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-130915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
402 AM CDT SAT JUL 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE SEEN ACROSS THE AREA TODAY AND TONIGHT. SOME
STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL.
THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS
ACROSS THE ENTIRE AREA. THE PRIMARY THREATS ARE DAMAGING WIND
AND LARGE HAIL. HOWEVER...AN ISOLATED TORNADO CANNOT BE RULED OUT.
THE MOST LIKELY TIME FOR SEVERE STORMS WOULD BE THIS AFTERNOON
AND EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Jul 12, 1:20 PM CST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
220 PM CDT SAT JUL 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 AM HEAVY RAIN NNE SWISHER 41.85N 91.69W
07/12/2014 M2.39 INCH JOHNSON IA TRAINED SPOTTER
LATE REPORT. STORM TOTAL.
&&Local storm report, Jul 12, 1:30 PM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 PM CDT SAT JUL 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 AM HEAVY RAIN 1 SSW NORTH LIBERTY 41.73N 91.62W
07/12/2014 M1.48 INCH JOHNSON IA TRAINED SPOTTER
0907 AM HEAVY RAIN 2 NNW NORTH LIBERTY 41.76N 91.62W
07/12/2014 M1.11 INCH JOHNSON IA TRAINED SPOTTER
0806 AM HEAVY RAIN 2 W CEDAR RAPIDS 41.98N 91.71W
07/12/2014 M1.17 INCH LINN IA TRAINED SPOTTER
3-HOUR RAINFALL
0730 AM HEAVY RAIN E SOLON 41.80N 91.49W
07/12/2014 M1.28 INCH JOHNSON IA TRAINED SPOTTER
2-HOUR RAINFALL
0703 AM HEAVY RAIN IOWA CITY MUNICIPAL AIR 41.63N 91.55W
07/12/2014 M1.16 INCH JOHNSON IA OFFICIAL NWS OBS
0701 AM HEAVY RAIN CEDAR RAPIDS MUNICIPAL 41.88N 91.72W
07/12/2014 M2.06 INCH LINN IA OFFICIAL NWS OBS
2-HOUR RAINFALL TOTAL.
0637 AM HEAVY RAIN 5 NW IOWA CITY 41.71N 91.60W
07/12/2014 M2.45 INCH JOHNSON IA TRAINED SPOTTER
0628 AM HEAVY RAIN 1 SSE CEDAR RAPIDS 41.95N 91.66W
07/12/2014 M2.00 INCH LINN IA TRAINED SPOTTER
RAIN TOTAL SINCE 450 AM.
0614 AM HEAVY RAIN 4 NW IOWA CITY 41.70N 91.58W
07/12/2014 M1.42 INCH JOHNSON IA TRAINED SPOTTER
0539 AM HEAVY RAIN BELLE PLAINE 41.90N 92.27W
07/12/2014 E1.25 INCH BENTON IA TRAINED SPOTTER
LIGHT RAIN STILL FALLING.
0515 AM HEAVY RAIN NNE SWISHER 41.85N 91.69W
07/12/2014 M2.39 INCH JOHNSON IA TRAINED SPOTTER
LATE REPORT. STORM TOTAL.
0515 AM HEAVY RAIN CEDAR RAPIDS MUNICIPAL 41.88N 91.72W
07/12/2014 M1.10 INCH LINN IA OFFICIAL NWS OBS
RAIN FELL IN 30 MINUTES
0513 AM HEAVY RAIN 1 SSE CEDAR RAPIDS 41.95N 91.66W
07/12/2014 M1.50 INCH LINN IA TRAINED SPOTTER
RAIN FELL IN 20 MINUTES.
&&Special weather statement, Jul 12, 4:01 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
501 PM CDT SAT JUL 12 2014
IAZ051>054-063>068-076>078-ILZ007-009-015>017-122300-
WASHINGTON IA-SCOTT IA-MUSCATINE IA-LOUISA IA-LINN IA-KEOKUK IA-
JOHNSON IA-JACKSON IA-IOWA IA-BENTON IA-CEDAR IA-CLINTON IA-JONES IA-
HENRY IL-ROCK ISLAND IL-WHITESIDE IL-BUREAU IL-CARROLL IL-
501 PM CDT SAT JUL 12 2014
...STRONG THUNDERSTORMS RAPIDLY DEVELOPING ALONG THE INTERSTATE 80
CORRIDOR...
AT 5 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED THUNDERSTORMS DEVELOPING NORTH OF THE INTERSTATE 80
CORRIDOR FROM SOUTHWEST OF MARENGO TO THE QUAD CITIES. THESE STORMS
MAY BECOME SEVERE LATE THIS AFTERNOON. DAMAGING WIND...LARGE HAIL
AND ISOLATED TORNADOES WILL BE POSSIBLE WITH THESE STORMS...WHICH
WILL MOVE TO THE EAST AROUND 25 MPH.
A TORNADO WATCH IS IN EFFECT FOR MUCH OF EAST CENTRAL IOWA AND FAR
NORTHWEST ILLINOIS UNTIL MIDNIGHT. STAY TUNED TO NOAA WEATHER RADIO
OR LOCAL MEDIA OUTLETS FOR POSSIBLE WARNINGS.
&&
LAT...LON 4152 9230 4205 9230 4204 8968 4194 8968
4193 8965 4134 8971 4133 9242 4151 9242
SHEETSThunderstorm Wind, Clinton
- When
- July 12, 4:17 PM CST
- Where
- Clinton County, Dewitt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.820, -90.550
Law Enforcement reported a two trees down in DeWitt along with several branches.
Thunderstorm Wind, Johnson
- When
- July 12, 4:58 PM CST
- Where
- Johnson County, 1.24 mi SE of Oakdale
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.690, -91.600
A person from the general public reported uprooted trees.
Hail, Johnson
- When
- July 12, 5:24 PM CST
- Where
- Johnson County, 1.03 mi E of University Hgts
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.650, -91.550
Thunderstorm Wind, Jackson
- When
- July 12, 6:50 PM CST
- Where
- Jackson County, 2.16 mi ENE of South Garry Owen
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.240, -90.760
Law Enforcement reported that a tree was down and blocking the road at the intersection of 113th Avenue and Highway D61. The report was delayed and the time of the event was estimated using radar.
Thunderstorm Wind, Jackson
- When
- July 12, 7:15 PM CST
- Where
- Jackson County, 3.14 mi WSW of Bellevue
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.260, -90.430
Law Enforcement reported that trees and wires were down in northeast Jackson County.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Lightning Strike in Colorado, July 12, 20141 death · 4 injured · $50,000 · 3 events
- Flash Flooding and Flooding in Illinois, July 12, 2014$49 million · 8 events
- Flash Flood and Flood in Illinois, July 12, 2014$500,000 · 2 events
- Flash Flooding and Heavy Rain in Iowa, July 12, 2014$350,000 · 5 events
- Flash Flooding and Heavy Rain in Iowa, July 12, 2014$125,000 · 5 events
- Damaging Wind in Wisconsin, July 12, 2014$70,000 · 87 kt wind · 1 event
- Tornadoes and Damaging Winds in Illinois, July 12, 2014$10,000 · EF1 · 8 events
- Tornado and Flash Flooding in Colorado, July 12 to 16, 2014EF0 · 12 events
- Hail and Damaging Winds in South Dakota, July 12, 20141.75 in hail · 6 events
- Damaging Winds in Illinois, July 12, 201450 kt wind · 6 events
- Hail in Kansas, July 12, 20141 in hail · 3 events
- Flash Flood and Damaging Wind in Colorado, July 12, 2014$10,000 · 75 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533049, 533050, 533046, 533058, 533052.